| Model Number |
400SMTSTD1145 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/16/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device and the device may not be advanced out of the introducer sheath.Forceful advancement against this resistance likely contributed to the kink and fracture near the pusher assembly mid-joint.Further evaluation of the device revealed that the embolization coil was detached from the pusher assembly.This damage was likely a result of the fractured pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left vertebral artery and basilar artery using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance out of its introducer sheath and was getting stuck on the friction lock.Therefore, the smart coil was removed.The procedure was completed using twenty-five other coils.There was no report of an adverse effect to the patient.